Almost two years after Public Citizen first asked the Food and Drug Administration to increase its warnings about the risks associated with Cipro and other fluorquinolone antibiotics, the FDA has finally gotten around to doing something. While these antibiotics are very popular, an alarming number of people who have taken them have suffered tendon ruptures. I talked to a South Florida man on the phone the other day who had three tendon ruptures before he came across information on the internet that linked fluorquinolone antibiotics to his injuries. You have wonder if the FDA could have spared him some grief if it hadn’t taken so long to act.
The FDA announcement this morning says it will require a “black box” warning on the medicines and require a medication guide be given to patients when they get their prescriptions filled. That’s still not enough. In the petition we filed in August 2006, we also asked the FDA to require pharma companies to send letters to doctors warning them about the pretty awful side effects of these antibiotics.
Dr. Sidney Wolfe, director of the Health Research Group at Public Citizen, said:
We are troubled that the FDA is not doing everything within its power to prevent more people from needlessly suffering disabling tendon ruptures. Nothing could be simpler and more effective than a letter to doctors in addition to what the FDA has proposed.
Public Citizen sued the FDA in January of this year because it had not responded one way or the other to our petition. That lawsuit will continue until the FDA addresses our petition in full, Wolfe said.
What really doesn’t make sense is why, if there’s enough reason to warrant black box warnings and medication guides for patients, the FDA doesn’t want to ask drug makers to send warning letters to doctors.
The AP’s Ricardo Alonso-Zaldivar has more in his story, “FDA calls for urgent warning on tendon risks.”
Some of the ruptures reported to the FDA occurred without warning — the patient felt a snap or pop soon after starting treatment. That suggests flouroquinolone antibiotics may be toxic to some people, the FDA said.
But typically, patients felt some kind of pain or inflammation for a week or two before they suffered a tendon rupture. That suggests that many of the most serious problems can be avoided if patients stop the drug, officials said.
The FDA’s analysis found that patients with the highest risk of problems include people over 60, those with kidney, heart and lung transplants, and those also taking steroids.
Manufacturers called the tendon ruptures a rare side effect. They said are complying with the FDA order and remain confident that the drugs’ benefits outweigh their risks.